Most of us take paracetamol without even thinking about it. After all, it can do wonders if you’ve a headache, pulled a muscle, or are even nursing a nasty hangover....READ THE FULL ARTICLE FROM THE SOURCE

But one specialist has revealed that doing this every single day could come with larger risks to your health and to maybe question how often you take them.

Research has shown that one in eight Brits rely on paracetamol and take it on a daily basis for a variety of ailments.

But a quarter of us take too many, research from Oxford University has revealed, with one in four people consuming more than eight tables in a 24 hour window.

And while using painkillers on a regular basis is essential for some people, who suffer from the likes of chronic back pain, evidence does point to there being some really quite serious side effects to using painkillers for a long time.

Dr Gerard Sinovich, Lead Pain Consultant at Alternaleaf, said consistent use of paracetamol without a doctor’s advice should not be done. NHS advice mirrors this, saying you should consult professional advice if your ailment remains after three days of taking pain medication.

“Over the counter painkillers such as paracetamol are pretty much a ‘default’ pain treatment in this country.” Dr Sinovich says.

“However, it shouldn’t actually be used for more than three consecutive days without consulting with a doctor.

“There is very little education in this country around the long term effects that frequent usage can have. From liver failure to kidney damage and breathing problems, the long term side effects can be extremely damaging.”

Dr Sinovich has now shared five harmful effects taking daily painkillers can have:

Liver failure

“Liver injury can occur with regular paracetamol intake, at or below the recommended daily dose,” Dr Sinovich says.

The recommended daily dose is one or two 500mg tablets at a time, up to four times in 24 hours, with a maximum of eight tablets in 24 hours, according to the NHS.

He says: “Studies have shown that paracetamol can damage the liver by harming vital structural connections between adjacent cells in the organ.

“In fact, unintentional overdose of paracetamol is the most common cause of acute liver failure in the UK and US. In 2021, 227 deaths in England and Wales were due to paracetamol overdose as a result of liver failure.

Heart attack

Dr Sinovich says: “Studies have shown that regularly taking paracetamol that contains sodium is linked to an increased risk of heart attack, stroke, heart failure and death.

“Sodium, which is one of the main components of salt, is often used to help drugs such as paracetamol dissolve in water.

“However, if a person takes the maximum daily dose of paracetamol, they would also be exceeding the 2g maximum daily dose of sodium. Research shows that regularly taking paracetamol containing sodium over a long period of time, can massively increase a person’s risk of heart attack, stroke, or heart failure, regardless of whether they have high blood pressure or not.”

Respiratory problems

Research shows that frequent paracetamol use can lead to a significant increase in the probability of wheezing,” the doctor says.

“It is also associated with an increase in asthma symptoms, and the effect is greater, the more the drug is taken.”

The NHS says call 999 if your are ‘breathing very fast or struggling to breathe (you may become very wheezy or feel like you’re choking or gasping for air)’.

The fingers and lips can go blue

He says: “In rare cases, allergic reactions to paracetamol can cause the skin, tongue, or lips to turn blue, grey or pale.

“Other indications of an allergic reaction include the lips, mouth or tongue suddenly becoming swollen, feeling exceptionally dizzy and drowsy, and extremely fast breathing or struggling to breathe.

“If you do experience any of these symptoms after taking paracetamol, it’s important to call 999 immediately.”

The NHS echoes this advice, saying you should call 999 if your skin, tongue or lips turn blue, grey or pale.

Tiredness and fatigue

“One of the most frequent side effects of paracetamol is exhaustion and fatigue, due to the acetaminophen content of the drug,” Dr Sinovich says.

“If it is taken regularly, then it’s likely a person will regularly feel tired and drowsy more of the time.…READ THE FULL CONTENTS>>


Discover more from Fleekloaded

Subscribe to get the latest posts to your email.

Discover more from Fleekloaded

Subscribe now to keep reading and get access to the full archive.

Continue reading